MAUDE Adverse Event Report: PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY

PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY
Catalog Number PNML6F088904M
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/18/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica) using a neuron max 6f 088 long sheath (neuron max), a neuron select catheter 6f (6f select), penumbra system red 62 reperfusion catheter (red62), a non-penumbra short sheath, and a guidewire.During the procedure, the physician placed the short sheath and the neuron max in the patient.While attempting to advance the 6f select through the neuron max, the physician experienced resistance and was unable to advance the 6f select further.While attempting to retract the 6f select, the physician experienced resistance again and the 6f select became stuck within the neuron max.Therefore, the 6f select and neuron max were removed together.Upon removal, the physician noticed that the distal end of the neuron max was fractured.Therefore, the physician used the red62 to aspirate the distal end segment of the neuron max.The procedure was completed using a new neuron max, a new 6f select and the same penumbra system red 62 reperfusion catheter (red62).There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned neuron max confirmed that the distal tip was fractured.The distal tip of the catheter may become damaged if the neuron max is advanced against resistance.Based on the reported event, the distal tip damage on the neuron max may have caused resistance and prevented the 6f select from advancing through the neuron max.Retracting the 6f select against resistance within the neuron max may have worsened the distal tip damage to the observed fracture.The root cause of the initial resistance during the procedure could not be determined.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up # 2 mfr report: h3 other text: placeholder.

Brand Name
NEURON MAX 6F 088 LONG SHEATH
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key18347957
Report Number3005168196-2023-00555
Device Sequence Number5341472
Product Code DQY
UDI-Device Identifier00815948022409
UDI-Public00815948022409
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K111380
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/13/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/24/2026
Device Catalogue NumberPNML6F088904M
Device Lot NumberH00003287
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2023
Supplement Date Received by Manufacturer01/05/2024
01/14/2005
Initial Report FDA Received Date12/18/2023
Supplement Report FDA Received Date02/04/2024
06/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/25/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005